Acetaminophen; Diphenhydramine Caplets, Capsules, or Tablets
What is this medication?
ACETAMINOPHEN; DIPHENHYDRAMINE (a set a MEE noe fen; dye fen HYE dra meen) treats pain and helps you go to sleep faster. It is a combination of acetaminophen and an antihistamine.
This medicine may be used for other purposes; ask your health care provider or pharmacist if you have questions.
COMMON BRAND NAME(S): Aceta-Gesic, Bayer PM, Excedrin PM, Excedrin PM Express, Mapap PM, Midol PM, Percogesic, Percogesic Extra Strength, Tylenol Cold, Tylenol Cold Nighttime, Tylenol PM, Tylenol PM Extra Strength, Tylenol PM Extra Strength Rapid Release, Tylenol Severe Allergy
What should I tell my care team before I take this medication?
They need to know if you have any of these conditions:
- Asthma or lung disease
- High blood pressure or heart disease
- If you often drink alcohol
- Liver disease
- Pain or difficulty passing urine
- Prostate trouble
- Ulcers or other stomach problems
- An unusual or allergic reaction to acetaminophen, diphenhydramine, other medications foods, dyes, or preservatives
- Pregnant or trying to get pregnant
How should I use this medication?
Take this medication by mouth with a glass of water. Follow the directions on the package or prescription label. Take your medication at regular intervals. Do not take your medication more often than directed.
Talk to your care team regarding the use of this medication in children. This medication is not approved for use in children under 12 years of age.
Overdosage: If you think you have taken too much of this medicine contact a poison control center or emergency room at once.
NOTE: This medicine is only for you. Do not share this medicine with others.
What if I miss a dose?
If you miss a dose, take it as soon as you can. If it is almost time for your next dose, take only that dose. Do not take double or extra doses.
What may interact with this medication?
Do not take this medication with any of the following:
- MAOIs like Carbex, Eldepryl, Marplan, Nardil, and Parnate
This medication may also interact with the following:
- Barbiturates, like phenobarbital
- Medications for bladder spasm like oxybutynin, tolterodine
- Medications for blood pressure
- Medications for depression, anxiety, or psychotic disturbances
- Medications for movement abnormalities or Parkinson's disease
- Medications for sleep
- Other medications for cold, cough or allergy
- Other medications with acetaminophen
- Some medications for the stomach like chlordiazepoxide, dicyclomine
This list may not describe all possible interactions. Give your health care provider a list of all the medicines, herbs, non-prescription drugs, or dietary supplements you use. Also tell them if you smoke, drink alcohol, or use illegal drugs. Some items may interact with your medicine.
What should I watch for while using this medication?
Tell your care team if your symptoms do not improve or if they get worse.
Your mouth may get dry. Chewing sugarless gum or sucking hard candy, and drinking plenty of water may help. Contact your care team if the problem does not go away or is severe.
This medication may cause dry eyes and blurred vision. If you wear contact lenses you may feel some discomfort. Lubricating drops may help. See your eye care specialist if the problem does not go away or is severe.
You may get drowsy or dizzy. Do not drive, use machinery, or do anything that needs mental alertness until you know how this medication affects you. Do not stand or sit up quickly, especially if you are an older patient. This reduces the risk of dizzy or fainting spells. Alcohol may interfere with the effect of this medication. Avoid alcoholic drinks.
Do not take other medications that contain acetaminophen with this medication. Always read labels carefully. If you have questions, ask your care team or pharmacist.
If you take too much acetaminophen get medical help right away. Too much acetaminophen can be very dangerous and cause liver damage. Even if you do not have symptoms, it is important to get help right away.
What side effects may I notice from receiving this medication?
Side effects that you should report to your care team as soon as possible:
- Allergic reactions—skin rash, itching, hives, swelling of the face, lips, tongue, or throat
- Liver injury—right upper belly pain, loss of appetite, nausea, light-colored stool, dark yellow or brown urine, yellowing skin or eyes, unusual weakness or fatigue
- Redness, blistering, peeling, or loosening of the skin, including inside the mouth
- Sudden eye pain or change in vision such as blurry vision, seeing halos around lights, vision loss
- Trouble passing urine
Side effects that usually do not require medical attention (report to your care team if they continue or are bothersome):
- Upset stomach
This list may not describe all possible side effects. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.
Where should I keep my medication?
Keep out of the reach of children and pets.
Store at room temperature between 15 and 30 degrees C (59 and 86 degrees F). Throw away any unused medication after the expiration date.
NOTE: This sheet is a summary. It may not cover all possible information. If you have questions about this medicine, talk to your doctor, pharmacist, or health care provider.
Cleveland Clinic is a non-profit academic medical center. Advertising on our site helps support our mission. We do not endorse non-Cleveland Clinic products or services. Policy